Numerical Approximation of Free Boundary Problem by Variational Inequalities. Application to Semiconductor Devices

  • M. Morandi Cecchi
  • R. Russo
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 79)


In this paper we treat problem arasing in semiconductor theory from a mathematical and numerical point of view, in particular we consider a boundary value problem with unknown interfaces arising by the determination of the depletion layer in the most basic semiconductor device namely the p-n junction diode. We present the numerical approximation of free boundary problem with double obstacle treated with quasi-variational inequalities. We deal with the L convergence of the standard finite element approximation of the system of quasi-variational inequalities.


Variational Inequality Free Boundary Free Boundary Problem Depletion Layer Obstacle Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    C. Baiocchi, V. Comincioli, E. Magenes, G. Pozzi Free Boundary problems in the theory of fluid flow through porous media: existence and uniquess theorems, Annali Mat. Pura e appl., (4) 97 (1973), pp 1–82.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    C. Baiocchi, Estimation d’erreur dans L pour les inequations a obstacle, In: I. Galligani, E. Magenes (eds.) Mathemtical Aspects of Finite Element M in Mathematics 606, 27–34 (1977).Google Scholar
  3. [3]
    A. Bensoussan, Goursat M., J.-L. Lions, Controle impulsionnel et inequations quasi-variationnelles stationnaires, C.R. Acad. SC. Paris, Ser. A, Vol 276, (1973) pp 1279–1284.zbMATHMathSciNetGoogle Scholar
  4. [4]
    A. Bensoussan, J.-L. Lions, Impulse control and quasi-variational inequalities, Gauthier Villars, Paris (1984).Google Scholar
  5. [5]
    A. Bensoussan, J.-L. Lions, Applications des inequations variationnelles en controle stochastique. Dunod, Paris, (1978).zbMATHGoogle Scholar
  6. [6]
    M. Boulbrachene, The noncoercive quasi-variational inequalities related to impulse control problems, computers Math, Applic, 101–108 (1998).Google Scholar
  7. [7]
    M. Boulbrachene, M. Haiour The Finite Element Approximation of Hamilton-Jacobi-Bellman Equations, Comput. Math. Appl., 41 (2001) pp. 993–1007.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    F. Brezzi, L.A. Caffarelli, Convergence of the discrete free boundaryfor finite element approximations, R.A.I.R.O Anal. Numer. 17, 385–395 (1983).MathSciNetGoogle Scholar
  9. [9]
    J.C. Jr. Bruch, C.A. Papadopoulos, J.M. Sloss, Parallel computing used in solving wet chemical etching semiconductor fabrication problems, Nonlinear mathematical problems in industry, I (Iwaki, 1992), pp. 281–292.Google Scholar
  10. [10]
    J.C. Jr. Bruch, A Survey of Free Boundary Value Problems in the Theory of Fluid Flow Through Porous Media: Variational Inequality Approach, Advances in Water Resources, Part I, Vol.3-Part II Vol.3 (1980).Google Scholar
  11. [11]
    P.G. Ciarlet, J.-L. Lions, Handbook of Numerical Analysis (Volume 2), Elsevier Science Publishers B.V. (North Holland), (1991).zbMATHGoogle Scholar
  12. [12]
    P. Cortey-Dumont, On the finite element approximation in the L norm of variational inequalities with nonlinear operators, Numer.Num., 47, 45–57 (1985).zbMATHMathSciNetGoogle Scholar
  13. [13]
    P.G. Ciarlet, P.A. Raviart, Maximum principle and uniform convergence for the finite element method, Comp. Meth. in Appl.Mech and Eng. 2, 1–20 (1973).CrossRefMathSciNetGoogle Scholar
  14. [14]
    P. Cortey-Dumont, Approximation numerique d’une inequation qua quasi-variationnelles liees a des problemes de gestion de stock. R.A.I.R.O Anal. Num. (1980).Google Scholar
  15. [15]
    J. Hannouzet, P. Joly, Convergence uniforme des iteres definissant la solution d’une inequation quasi-variationnelle, C.R.Acad. Sci., Paris, Serie A, 286 (1978).Google Scholar
  16. [16]
    C. Hunt and N.R. Nassif, On a Variational inequality and its approximation, in the theory of semiconductors, SIAM J. Numer. Anal. 12 (1975), pp 938–950.CrossRefMathSciNetGoogle Scholar
  17. [17]
    M. Morandi Cecchi, M.R. Russo, The Error Analysis in a Free Boundary Problem in Semiconductors, Proceedings of the Fifth World Congress on Computational Mechanics (WCCM V), July 7–12, 2002, Vienna, Austria.Google Scholar
  18. [18]
    A. Nachaoui, N.R. Nassif, Sufficient conditions for converging drift-diffusion discrete systems. Application to the finite element method Math. Methods Appl. Sci. 19 (1996), n. l, pp 33–51.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    J. Nitsche L -convergence of finite element approximations, Mathematical aspects of finite element methods, Lect. Notes Math, 606, 261–274 (1977).MathSciNetCrossRefGoogle Scholar
  20. [20]
    R.H. Nochetto A note on the approximation of free boundaries by finite element methods R.A.I.R.O Anal. Numer. 20, 355–368 (1986).zbMATHMathSciNetGoogle Scholar
  21. [21]
    R. H. Nochetto Sharp L -Error estimates for semilinear elliptic problems with free boundaries, Numer. Math. 54, 243–255 (1988).zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    J.L. Joly, U. Mosco, Sur les inequations quasi-variationnelles, C.R. Acad. SC. Paris, 279 (1974) pp 499–502.zbMATHMathSciNetGoogle Scholar
  23. [23]
    D. Kinderlehrer, G. Stampacchia, An introduction to Variational Inequalities and their applications. Academic Press (1980).Google Scholar
  24. [24]
    J.F. Rodrigues, On a quasi-variational inequality arising in semiconductor theory, Rev. Mat. Univ. Complut. Madrid, Vol.5 N.1 (1992), pp 137–51.zbMATHMathSciNetGoogle Scholar
  25. [25]
    M.R. Russo, Un problema di frontiera libera nel campo dei semiconduttori, Ph.D. Thesis, (2001).Google Scholar
  26. [26]
    C. Schmeiser, On strongly reverse biased semiconductor diodes, SIAM J. Appl. Math., Vol 49 (1990), pp 1734–48.CrossRefMathSciNetGoogle Scholar
  27. [27]
    C. Schmeiser, A singular perturbation analysis of reverse biased pn-junction, SIAM J. Math. Anal., Vol 21 (1990), pp 313–26.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  • M. Morandi Cecchi
    • 1
  • R. Russo
    • 1
  1. 1.Dept. of Pure and Applied MathematicsUniversity of PadovaPadovaItaly

Personalised recommendations